Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 106, NWS Grand Rapids, MI

August 20, 2011Kent County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 20, 2011, 1:06 PM EDT for Kent County, Ottawa County, Michigan. It was in force for 39 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2011, 1:06 PM EDT (17:06 UTC)
Expired
Aug 20, 2011, 1:45 PM EDT
In force
39 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kent County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 15 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 1:15 PM EDTTSTM WND GST 603 N Grand Rapids, MITREE AND LIMB DAMAGE IN RIVERSIDE PARK BETWEEN COIT AVENUE AND KNAPP STREET. TWO FOOT DIAMETER LIMBS DOWN. TIME ESTIMATED BY RADAR.
Aug 20, 1:17 PM EDTTSTM WND GST 324 Nnw Grand Rapids, MIWZZM TV.
Aug 20, 1:19 PM EDTTSTM WND GST 55Grand Rapids, MIMEASURED AT DOWNTOWN GVSU CAMPUS.
Aug 20, 1:25 PM EDTTSTM WND GST 45Grand Rapids, MIMEASURED AT WOOD TV 8.
Aug 20, 1:42 PM EDTTSTM WND GST 453 Wsw Cannonsburg, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2011-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

781 
WUUS53 KGRR 201706
SVRGRR
MIC081-139-201745-
/O.NEW.KGRR.SV.W.0106.110820T1706Z-110820T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
106 PM EDT SAT AUG 20 2011

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL KENT COUNTY IN SOUTHWEST MICHIGAN...
  EAST CENTRAL OTTAWA COUNTY IN SOUTHWEST MICHIGAN...

* UNTIL 145 PM EDT

* AT 103 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF
  COOPERSVILLE..AND MOVING EAST AT 35 MPH. SMALL HAIL MAY ALSO
  ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  GRAND RAPIDS...       MARNE...              ALPINE...
  COMSTOCK PARK...      BELMONT...            WALKER...
  ADA...                CANNONSBURG...        TALLMADGE...
  STANDALE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE IN
GRAND RAPIDS AT 1 800 647 3836.

&&

LAT...LON 4309 8543 4293 8542 4296 8584 4307 8584
TIME...MOT...LOC 1706Z 270DEG 30KT 4302 8580
WIND...HAIL 60MPH <1.00IN

$$

OSTUNO
2 follow-up statements
488 
WWUS53 KGRR 201723
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
123 PM EDT SAT AUG 20 2011

MIC139-201734-
/O.CAN.KGRR.SV.W.0106.000000T0000Z-110820T1745Z/
OTTAWA MI-
123 PM EDT SAT AUG 20 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OTTAWA COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4295 8565 4303 8564 4306 8543 4293 8542
TIME...MOT...LOC 1724Z 276DEG 33KT 4300 8557

$$

MIC081-201745-
/O.CON.KGRR.SV.W.0106.000000T0000Z-110820T1745Z/
KENT MI-
123 PM EDT SAT AUG 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL KENT
COUNTY UNTIL 145 PM EDT...

AT 121 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
GRAND RAPIDS...MOVING EAST AT 40 MPH. SMALL HAIL MAY ALSO ACCOMPANY
THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  ADA...                CANNONSBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE IN
GRAND RAPIDS AT 1 800 647 3836.

&&

LAT...LON 4295 8565 4303 8564 4306 8543 4293 8542
TIME...MOT...LOC 1724Z 276DEG 33KT 4300 8557
WIND...HAIL 60MPH <1.00IN

$$

OSTUNO
948 
WWUS53 KGRR 201745
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
145 PM EDT SAT AUG 20 2011

MIC081-201755-
/O.EXP.KGRR.SV.W.0106.000000T0000Z-110820T1745Z/
KENT MI-
145 PM EDT SAT AUG 20 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KENT COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR SOUTHWESTERN MICHIGAN.

LAT...LON 4295 8565 4303 8564 4306 8543 4293 8542
TIME...MOT...LOC 1745Z 276DEG 33KT 4298 8531

$$

OSTUNO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 7:50 AM EDT, 5 hours 16 minutes earlier.

Area forecast discussion, Aug 20, 7:50 AM EDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
750 AM EDT SAT AUG 20 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(400 AM EDT SAT AUG 20 2011)
A COLD FRONT MOVING OVER FAR NORTHERN LOWER WILL MOVE SOUTH ACROSS
THE LOWER PENINSULA TODAY. SHOWERS AND STORMS ARE EXPECTED TO
DEVELOP LATER THIS MORNING AND AFTERNOON AHEAD OF THE FRONT.
PRECIPITATION WILL DIMINISH TONIGHT AS THE FRONT MOVES SOUTH OF THE
AREA. HIGHS IN THE MID 70S SUNDAY/MONDAY WILL SLOWLY INCREASE TO THE
LOWER 80S BY TUESDAY AS HIGH PRESSURE BEHIND THE FRONT MOVES EAST.

&&

.SHORT TERM...(400 AM EDT SAT AUG 20 2011)
(TODAY THROUGH MONDAY)
FORECAST CONCERNS DEAL WITH STORMS ALONG/AHEAD OF THE FRONT TODAY.

SFC ANALYSIS SHOWS A COLD FRONT STRETCHING FROM NEAR GAYLORD
SOUTHWEST TO NEAR GREEN BAY. SOME WEAK STORMS HAVE DEVELOPED NEAR
THE FRONTAL BOUNDARY OVER FAR NRN LWR DURING THE PAST HOUR OR SO AND
ARE MOVING EAST. MESO ANALYSIS 2-3K J/KG MUCAPE WEST OF US-131 SOUTH
OF I-96. EFFECTIVE SHEAR VALUES HAVE DECREASED FROM 35KTS TO 25 AND
ARE PROGD TO REMAIN NEAR 30KTS TODAY. AS WE HEAT UP TODAY...
INSTABILITY WILL GO UP. PWATS INCREASE TO NEAR 1.75 INCHES TOO. SO
WE
HAVE MOISTURE...INSTABILITY...AND LIFT FRONT THE COLD FRONT... ALL
THE INGREDIENTS WE NEED FOR CONVECTIVE DEVELOPMENT. THE FIRST PART
OF THE MORNING SHOULD BE QUIET. HOWEVER BY LATE MORNING INTO THE
AFTERNOON WE/LL SEE STORMS DEVELOP. CAN/T RULE OUT A STRONG STORM
THIS AFTERNOON BUT MOST WILL BE NON SEVERE.

PCPN WILL DIMINISH THIS EVENING AS THE COLD FRONT MOVES SOUTH. MOST
OF SUNDAY WILL BE DRY. HOWEVER...A DEEP UPPER TROUGH WILL MOVE OVER
THE MIDWEST. PRETTY GOOD DPVA WITH THIS SYSTEM. THAT MAY BE ENOUGH
TO PRODUCE A SHOWER. HOWEVER...RH PROGS SHOW A FAIRLY DRY TROP SO WE
DON/T EXPECT MUCH AS THE TROUGH MOVES THROUGH. COOLER TEMPS WILL
FOLLOW THOUGH AS H8 TEMPS FALL TO AROUND 10C SUNDAY AFTERNOON. THAT
WILL RESULT IN HIGHS IN THE MID 70S.

DRY WX CONTINUES SUNDAY NIGHT AND MONDAY AS HIGH PRESSURE MOVES IN
BEHIND THE UPPER TROUGH.

&&

.LONG TERM...(400 AM EDT SAT AUG 20 2011)
(MONDAY NIGHT THROUGH FRIDAY)

MODELS IN DECENT AGREEMENT IN SHOWING THE COLD FRONT TRACKING
THROUGH LOWER MI IN THE WED/THU TIMEFRAME.  WILL MAINTAIN THE RISK
FOR A SHOWER OR THUNDERSTORM IN THIS TIMEFRAME. LOOKS LIKE HIGH
PRESSURE BUILDS IN FOR FRI LEADING TO DRY WEATHER.  WITH A THERMAL
TROUGH OVERHEAD AND A DRIER AIRMASS IN PLACE ON FRI...SHOULD BE
SLIGHTLY LOWER THAN NORMAL TEMPS.

WILL NEED TO MONITOR THE TUE AFTERNOON FORECAST.  ELEVATED
INSTABILITY WILL BE ADVECTING IN FROM THE WEST LATE IN THE DAY AS A
STRENGTHENING SOUTHWEST FLOW DEVELOPS.  A MID LEVEL SHORTWAVE IS
SHOWN IN ND AT 12Z TUE...AND HAS TRENDED SLIGHTLY FASTER WITH THE
00Z MODEL RUNS.  IF THIS TREND CONTINUES...PRECIPITATION COULD MOVE
IN PRIOR TO 00Z WED.

&&

.AVIATION...(750 AM EDT SAT AUG 20 2011)
AREA OF SHOWERS AND THUNDERSTORMS CROSSING WISCONSIN WILL MOVE INTO
TAFS SITES THIS MORNING INTO EARLY AFTERNOON.  GIVEN THE MOIST
AIRMASS THAT WILL BE IN PLACE I ADDED SOME IFR TO WRN TAF SITES LIKE
KGRR KAZO...AND KMKG PRIOR TO 18Z.  IT APPEARS THAT THE STORMS WILL
PUSH EAST OF THE TAF SITES BY 00Z THIS EVENING.  WILL NEED TO
MONITOR THE FOG RISK TONIGHT AS WINDS WILL BE WEAK.  I DID ADD MVFR
CONDITIONS TO THE TAFS FOR TONIGHT.

&&

.MARINE...(400 AM EDT SAT AUG 20 2011)
WINDS WILL VEER TO THE NW THIS AFTERNOON AFTER FROPA. PRESSURE RISES
BEHIND THE FRONT ARE NOT GREAT AND THUS THE WINDS BEHIND THE FRONT
ARE NOT EXPECTED TO BE ALL THAT HIGH EITHER. AS A RESULT...WAVES
WILL LIKE REMAIN AOB 3 FT TODAY-SUNDAY.

&&

.HYDROLOGY...(400 AM EDT SAT AUG 20 2011)
PWATS INCREASE TO AROUND 1.75 INCHES LATER TODAY NEAR THE FRONTAL
BOUNDARY. THAT INCREASES THE POTENTIAL FOR HEAVIER RAIN IN ANY OF
THE STORMS THAT DEVELOP. CAN/T RULE OUT LOCALIZED FLOODING IN A
STORM...BUT WIDESPREAD FLOODING IS NOT EXPECTED.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE
LM...NONE.

&&

SYNOPSIS:    93
SHORT TERM:  93
LONG TERM:   MJS
AVIATION:    MJS
MARINE:      93
HYDROLOGY:   93
Hazardous weather outlook, Aug 20, 5:41 AM EDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
541 AM EDT SAT AUG 20 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-210945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
541 AM EDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS WILL BE POSSIBLE TODAY AS A COLD FRONT DROPS
THROUGH THE REGION. SMALL HAIL...WINDS OVER 40 MPH...FREQUENT LIGHTNING AND
HEAVY DOWNPOURS COULD ACCOMPANY THE STRONGER STORMS. THE MAIN
STORM MOTION WILL BE SOUTHEAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE IN THE TUESDAY NIGHT TO
THURSDAY TIMEFRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-210945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
541 AM EDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS WILL BE POSSIBLE TODAY AS A COLD FRONT DROPS
THROUGH THE REGION. SMALL HAIL...WINDS OVER 40 MPH...FREQUENT LIGHTNING AND
HEAVY DOWNPOURS COULD ACCOMPANY THE STRONGER STORMS. THE MAIN
STORM MOTION WILL BE SOUTHEAST AT 25 MPH. WAVES COULD BE LOCALLY
HIGHER AROUND ANY STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN INCREASED RISK FOR RIP CURRENTS WILL EXIST NORTH OF PENTWATER
ON SUNDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE IN THE TUESDAY NIGHT TO
THURSDAY TIMEFRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJS

In the hours before

Special weather statement, Aug 20, 9:27 AM EDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
927 AM EDT SAT AUG 20 2011

MIZ044-045-201430-
MECOSTA-NEWAYGO-
927 AM EDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 925 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES WEST OF BIG RAPIDS...MOVING EAST AT 30
MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  WOODVILLE...          GOODWELL TWP...       STANWOOD...
  BIG RAPIDS...         GRANT TWP...          COLFAX TWP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4379 8538 4356 8534 4360 8592 4368 8592
TIME...MOT...LOC 1327Z 265DEG 25KT 4365 8582

OSTUNO
Special weather statement, Aug 20, 10:05 AM EDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1005 AM EDT SAT AUG 20 2011

MIZ039-040-045-046-201500-
CLARE-ISABELLA-MECOSTA-OSCEOLA-
1005 AM EDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 1005 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES WEST OF
CLARE TO 35 MILES WEST OF MOUNT PLEASANT...MOVING EAST AT 35 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  SEBEWA TWP...         LAKE...               MECOSTA...
  BRINTON...            FARWELL...            WEIDMAN...
  BEAL CITY...          CLARE...              LOOMIS...
  ROSEBUSH...           SHERIDEN TWP...       DELWIN...
  LEATON...             MOUNT PLEASANT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4390 8460 4353 8460 4360 8556 4376 8530
      4390 8508
TIME...MOT...LOC 1405Z 276DEG 30KT 4383 8505 4370 8522
          4358 8542

OSTUNO
Local storm report, Aug 20, 12:25 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1225 PM EDT SAT AUG 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             MORLEY                  43.49N 85.45W
08/20/2011  E0.70 INCH       MECOSTA            MI   TRAINED SPOTTER

&&

MKALEMBK
Special weather statement, Aug 20, 12:27 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1227 PM EDT SAT AUG 20 2011

MIZ045-051-201730-
MECOSTA-MONTCALM-
1227 PM EDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 1226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHWESTERN MONTCALM COUNTY...
MOVING NORTHEAST AT 15 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  RUSTFORD BY 1255 PM EDT...
  CANADIAN LAKES BY 110 PM EDT...
  MECOSTA BY 125 PM EDT...
  REMUS BY 130 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4379 8530 4378 8511 4348 8514 4343 8548
      4346 8554
TIME...MOT...LOC 1627Z 246DEG 13KT 4346 8547

OSTUNO
Special weather statement, Aug 20, 12:58 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1258 PM EDT SAT AUG 20 2011

MIZ056>058-201800-
IONIA-KENT-OTTAWA-
1258 PM EDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST OF
GRAND RAPIDS TO 30 MILES WEST OF GRAND RAPIDS...MOVING EAST AT 35
MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

&&

LAT...LON 4286 8622 4307 8594 4306 8529 4280 8535
      4280 8622 4285 8622
TIME...MOT...LOC 1658Z 267DEG 32KT 4303 8586 4281 8618

OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 9:27 AM EDTSpecial Weather StatementGRRNewaygo63 min
Aug 20, 10:05 AM EDTSpecial Weather StatementGRRIsabella, Mecosta55 min
Aug 20, 12:27 PM EDTSpecial Weather StatementGRRMecosta63 min
Aug 20, 12:58 PM EDTSpecial Weather StatementGRRKent62 min
Aug 20, 1:09 PM EDTSpecial Marine WarningGRR36 min
Aug 20, 1:21 PM EDTSevere Thunderstorm WarningGRRAllegan39 min
Aug 20, 1:42 PM EDTSevere Thunderstorm WarningGRRIonia, Kent, Montcalm48 min
Aug 20, 2:04 PM EDTSevere Thunderstorm WarningGRRClinton, Gratiot, Ionia, Montcalm59 min
Aug 20, 2:10 PM EDTSpecial Weather StatementGRRClinton, Eaton, Ingham65 min
Aug 20, 2:16 PM EDTSpecial Weather StatementGRRGratiot59 min
Aug 20, 2:45 PM EDTSpecial Weather StatementGRRCalhoun60 min
Aug 20, 3:32 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton, Ingham, Jackson47 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.